Announcement

Collapse
No announcement yet.

Baclofen woes ๐Ÿ˜ž

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Baclofen woes ๐Ÿ˜ž

    Well my friends, unfortunately my trouble with Baclofen continuesโ€ฆ. I had posted in early March that I developed hives after increasing my Baclofen by 1/2 pill. I reduced my dose and didnโ€™t have another reaction when I increased again (increased more slowly).
    I recently went up another 1/2, on the advice of my neurologist, and I broke out in hives. The hives were much worse this time, with swelling and itchy feeling in my mouth. I called the nurse at the ALS clinic and she connected with my neurologist who has ordered me to stop taking Baclofen immediately. I was up to 1/2 pill in the morning, 1/2 in the afternoon, and 1 pill at night. They were really helping me to walk, so Iโ€™m concerned what it will be like without any. The neurologist wants me to wait 3 days and then start a new drug, Tizanidine.
    Does anyone take Tizanidine?
    I fell for the first time last week (just down the last 4 steps of my stairs) and bruised my butt. Iโ€™m expecting 3 days without any anti spasticity meds will be interesting ๐Ÿง
    Ugh ๐Ÿ˜‘

    #2
    Poor you, Angie, that sounds very challenging. sorry never tried Tizanidine, hope it really helps after 3 days without. xx
    Diagnosed July 2020, ALS bulbar onset. PEG and ventilator (mainly at night), and pretty poor speech, but legs still about functioning!

    Comment


      #3
      AngieCanuck I have a tendency to be allergic to things too. It I'd frustrating and uncomfortable isn't it? I'm not on Baclofen or Tizanidine, but hopefully you can find someone who is and get offer some insight.

      I hope the falls reduce too. Bruises (especially on one's bottom) are not very nice xx
      Diagnosis confirmed Jan 2022 (age 46) after several years ignored/ misdiagnosed.

      Symptoms began in left foot 2017. Now mainly left side, speech and some loss on right side too.

      Unable to walk unaided (powerchair user), poor speech, left hand behaves like a drunk toddler but generally positive and determined.

      Comment


        #4
        Sorry for your hive reaction to Baclofen Angie.

        Originally posted by AngieCanuck View Post
        Does anyone take Tizanidine?
        Yep, I have taken Tizanidine on and off for a number of years, either as an adjunct to Baclofen or as a standalone.

        My experience with it is:

        It works, for starters
        Its effects don't last as long as Baclofen, so I tended to take smaller doses, more often
        It makes me sleepy, good for bedtime
        It's better than Baclofen for clonus

        I suggest you read the Tizanidine SPC (summary of characteristics of product), or the Canadian equivalent (I've no idea if SPCs are called something else in Canada) and read through it, especially for drug interactions.

        Hopefully you can tolerate Tizanidine and you can start it asap. Keep your legs warm in the meantime and perhaps CBD oil or magnesium would go someway towards relieving spasticity. xx
        โ€‹Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
        Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

        โ€‹

        Comment


          #5
          I had terrible response to baclofen (Though not hives, poor you! Hair loss and swallowing issues for me) and switched to Tizanidine. I can only take a very low dose during the day, but it's enough to mitigate the worst for me. If you take Tizanidine with a caffeinated beverage it enhances the effect- I take a half tablet with my morning coffee and it helps. I also take a full tablet before bed, which provides me with about 6 hours of straight sleep, spasm free. Having the relaxed sleep seems to carry over to the next day as my muscles aren't as fatigued and crampy during the day due to the rest.

          Tizanidine is fast acting and your doctor might be able to call it in to a pharmacy for you so there's no gap between stopping the Baclofen and taking Tizanidine. Not sure how much Baclofen you're taking, but it can cause problems to stop cold turkey- so, as ever, follow doctor's recommendation!

          I hope you can give it a try, Angie. All the best.

          Comment


            #6
            info HERE.

            Comment


              #7
              Ellie I will definitely look into magnesium and CBD oil. Thanks ๐Ÿ™ Iโ€™m also wondering about Botoxโ€ฆ? My spasticity is greatest in my left leg, so maybe I should be considering Botox in that leg.

              Comment


                #8
                ShiftKicker I will definitely take your advice about taking Tizanidine with my morning coffee. I also have a hard time sleeping, so hopefully it will help with that too. Unfortunately Iโ€™m still waiting for the doctor to prescribe it though.

                Comment


                  #9
                  Originally posted by AngieCanuck View Post
                  Iโ€™m also wondering about Botoxโ€ฆ? My spasticity is greatest in my left leg, so maybe I should be considering Botox in that leg.
                  Botox is definitely worth pursuing, it worked well for me in the early days (mind you, I have ALS) Spasticity is normally worse in PLS, but the doctor should talk you through the pros and cons.

                  Originally posted by AngieCanuck View Post
                  Unfortunately Iโ€™m still waiting for the doctor to prescribe it though.
                  Is it normal to have to wait for a prescription from the Dr, or is there a question mark over Tizanidine specifically? xx
                  โ€‹Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                  Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                  โ€‹

                  Comment


                    #10
                    Angie, you're most welcome. I hope you can find some relief with something that doesn't give you hives (!!).

                    Ellie asks a good question- does your doctor require you to go in for a physical appointment, or can you have a phone appointment? Not sure how it works in AB, but in BC, the doctors are really trying to keep exposure to Covid down and are doing as much as possible via phone.

                    My GP usually prescribes my meds, as the ALS neuro is only in the clinic a couple days a week and is pretty hands off for the most part. The only big thing with Tizanidine is they need to make sure it's not going to be a burden on your liver- so you'll probably need a blood test or two somewhere down the line.

                    Comment


                      #11
                      AngieCanuck Just wondering how you're getting along with the Tizanidine, assuming you got them... ๐Ÿค” xx
                      โ€‹Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                      Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                      โ€‹

                      Comment


                        #12
                        Ellie Iโ€™ve started at 1/2 tablet at bedtime for 7 days, then Iโ€™m supposed to increase to 1/2 tablet at breakfastโ€ฆbut it is so hard on my stomach. Iโ€™ve been waking up with stomach pain, but Iโ€™m managing. The spasticity in my left leg is getting so brutal though. Iโ€™m having a really hard time walking (a lot more than usual).
                        Iโ€™ve got another EMG at the ALS clinic on Wednesday, so I plan on asking about Botox.

                        Comment


                          #13
                          You're not having much luck, are you AngieCanuck ๐Ÿ˜Ÿ

                          Perhaps a PPI (stomach liner) med would help in the short-term, pending Botox decision and injections.

                          Hope your request is approved ๐Ÿคž๐Ÿคž
                          โ€‹Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                          Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                          โ€‹

                          Comment

                          Working...
                          X